Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Harmonic functions and mass cancellation

Author: J. R. Baxter
Journal: Trans. Amer. Math. Soc. 245 (1978), 375-384
MSC: Primary 60J05; Secondary 31B05, 60J65
MathSciNet review: 511416
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If a function on an open set in $ {\textbf{R}^n}$ has the mean value property for one ball at each point of the domain, the function will be said to possess the restricted mean value property. (The ordinary or unrestricted mean value property requires that the mean value property hold for every ball in the domain.) We specify the single ball at each point x by its radius $ \delta (x)$, a function of x. Under appropriate conditions on $ \delta $ and the function, the restricted mean value property implies that the function is harmonic, giving a converse to the mean value theorem (see references). In the present paper a converse to the mean value theorem is proved, in which the function $ \delta $ is well behaved, but the function is only required to be nonnegative. A converse theorem for more general means than averages over balls is also obtained. These results extend theorems of D. Heath, W. Veech, and the author (see references). Some connections are also pointed out between converse mean value theorems and mass cancellation.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60J05, 31B05, 60J65

Retrieve articles in all journals with MSC: 60J05, 31B05, 60J65

Additional Information

Keywords: Restricted mean value, invariant function, Brownian motion
Article copyright: © Copyright 1978 American Mathematical Society